Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 53, NWS Quad Cities, IA

June 29, 20124 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 29, 2012, 4:33 PM CDT for 4 counties in Iowa. It was in force for 72 min. 29 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2012, 4:33 PM CDT (21:33 UTC)
Expired
Jun 29, 2012, 5:45 PM CDT
In force
72 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Benton County, IA, Iowa County, IA, Johnson County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 4:59 PM CDTTSTM WND GST 802 Ssw Ladora, IASPOTTER IA-4
Jun 29, 5:00 PM CDTTSTM WND DMGWilliamsburg, IAPOWER POLE SNAPPED IN HALF ALONG COUNTRY ROAD M
Jun 29, 5:06 PM CDTTSTM WND DMGBelle Plaine, IAWIDESPREAD TREE LIMBS AND POWER LINES DOWN ACROSS THE SOUTHERN THIRD OF BENTON COUNTY
Jun 29, 5:07 PM CDTTSTM WND GST 604 W Williamsburg, IA
Jun 29, 5:10 PM CDTTSTM WND GST 70Luzerne, IALUZERNE FIRE DEPARTMENT ESTIMATED WINDS 65 TO 70 MPH. RELAYED BY BENTON COUNTY EM.
Jun 29, 5:12 PM CDTTSTM WND GST 60S Williamsburg, IATREES BREAKING...UNKNOWN SIZE AT THIS TIME.
Jun 29, 5:14 PM CDTTSTM WND GST 601 Ssw Belle Plaine, IA
Jun 29, 5:16 PM CDTTSTM WND GST 90Marengo, IAFROM IOWA COUNTY SHERIFF OFFICE
Jun 29, 5:17 PM CDTTSTM WND DMGBelle Plaine, IAPOWER POLE DOWN IN TOWN. ELECTRICITY OUT. WINDS OVER 40 MPH FOR OVER 10 MINUTES NOW.
Jun 29, 5:18 PM CDTTSTM WND GST 642 Se Keystone, IARELAYED BY BENTON COUNTY EMERGENCY MANAGEMENT.
Jun 29, 5:19 PM CDTTSTM WND GST 75W Norway, IAESTIMATED 65 TO 75 MPH. WINDS OVER 60 MPH NOW FOR OVER 5 MINUTES.
Jun 29, 5:20 PM CDTTSTM WND DMGBelle Plaine, IA3 LIGHT POLES DOWN IN TOWN...NEAR 1304 15TH STREET.
Jun 29, 5:23 PM CDTTSTM WND GST 70Newhall, IA
Jun 29, 5:26 PM CDTTSTM WND GST 58Cedar Rapids Municipal, IA
Jun 29, 5:27 PM CDTTSTM WND DMGSw Cedar Rapids, IAPOWER OUTAGES IN SOUTHWEST CEDAR RAPIDS. DAMAGE TO KIRKWOOD COMMUNITY COLLEGE OUTDOOR STAGE.
Jun 29, 5:27 PM CDTTSTM WND GST 60Atkins, IAESTIMATED IN EXCESS OF 60 MPH. RELAYED BY BENTON COUNTY EMERGENCY MANAGEMENT.
Jun 29, 5:27 PM CDTTSTM WND GST 60Se Atkins, IA
Jun 29, 5:34 PM CDTTSTM WND GST 653 E Cedar Rapids, IAPOWER IS OUT IN NORTHEAST CEDAR RAPIDS.
Jun 29, 5:35 PM CDTTSTM WND GST 701 Ne Marion, IAWIND GUSTS ESTIMATED 60-70 MPH.
Jun 29, 5:36 PM CDTTSTM WND DMGMarion, IAREPORT OF 7 INCH DIAMETER TREE LIMBS DOWN.
Jun 29, 5:39 PM CDTTSTM WND DMGBelle Plaine, IALARGE TREE SNAPPED AND COVERING AN ENTIRE STREET IN TOWN...NEAR THE CORNER OF 13TH STREET AND 4TH AVENUE.
Jun 29, 5:40 PM CDTTSTM WND DMG5 N Cedar Rapids, IA10 INCH TREE BRANCH SNAPPED NEAR RESIDENCE...NUMEROUS POWER OUTAGES ALSO REPORTED...TIME ESTIMATED FROM RADAR.
Jun 29, 5:40 PM CDTTSTM WND GST 70Cedar Rapids, IAESTIMATED WIND GUST OF 70 MPH ON LINN BENTON RD. RELAYED BY LINN COUNTY EMERGENCY MANAGEMENT.
Jun 29, 5:41 PM CDTTSTM WND DMGMarion, IALARGE TREE DOWN ON 10TH AVE NEAR 17TH AND 18TH STREET IN TOWN...SEVERAL SMALLER BRANCHES DOWN...NUMEROUS POWER OUTAGES...TIME ESTIMATED FROM RADAR.
Jun 29, 5:45 PM CDTTSTM WND DMGCedar Rapids, IALARGE TREE LIMBS DOWN.
Jun 29, 5:48 PM CDTTSTM WND GST 60Cedar Rapids, IAWINDS ESTIMATED AT 60 MPH BEGAN 1730 AND WERE CONTINUING THROUGH 1748 PM CDT.
Jun 29, 5:51 PM CDTTSTM WND DMGSpringville, IALARGE 16 INCH DIAMETER TREE SNAPPED ON THE GROUND NEAR 4TH STREET AND MILL AVE IN TOWN...TIME ESTIMATED FROM RADAR.
Jun 29, 5:52 PM CDTTSTM WND GST 80Springville, IARELAYED BY LINN COUNTY EMERGENCY MANAGEMENT.
Jun 29, 5:54 PM CDTTSTM WND DMGSpringville, IAOFF DUTY NWS EMPLOYEE REPORTED WIDESPREAD 6 TO 7 INCH TREE LIMBS DOWN IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 25 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS53 KDVN 292133
SVRDVN
IAC011-095-103-113-292245-
/O.NEW.KDVN.SV.W.0053.120629T2133Z-120629T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 PM CDT FRI JUN 29 2012

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BENTON COUNTY IN EAST CENTRAL IOWA...
  IOWA COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN LINN COUNTY IN EAST CENTRAL IOWA...

* UNTIL 545 PM CDT.

* AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP
  TO 80 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED
  APPROXIMATELY 18 MILES WEST OF VICTOR...OR 30 MILES WEST OF
  MARENGO...AND MOVING EAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE
  PLAINE...MILLERSBURG...LADORA...BLAIRSTOWN...VAN HORNE...
  PARNELL...WILLIAMSBURG...CONROY...NEWHALL...NORWAY...
  AMANA...ATKINS...WALFORD...OXFORD...FAIRFAX...PALO...TIFFIN...
  SWISHER...HIAWATHA...CEDAR RAPIDS...SHUEYVILLE...NORTH LIBERTY...
  CORALVILLE...IOWA CITY...MARION...AND LAKE MACBRIDE STATE PARK.  

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 253.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

&&

LAT...LON 4203 9230 4212 9137 4155 9137 4156 9230
TIME...MOT...LOC 2130Z 263DEG 50KT 4171 9261
WIND...HAIL 80MPH 1.00IN

$$

08
3 follow-up statements
513 
WWUS53 KDVN 292150
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT FRI JUN 29 2012

IAC011-095-103-113-292245-
/O.CON.KDVN.SV.W.0053.000000T0000Z-120629T2245Z/
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-
450 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN BENTON...IOWA...JOHNSON AND SOUTHERN LINN COUNTIES...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
UP TO 80 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
APPROXIMATELY NEAR VICTOR...OR 15 MILES SOUTHWEST OF MARENGO...MOVING
EAST AT 55 MPH.

AREAS MOST AT RISK FOR VERY DAMAGING WINDS APPEAR TO BE ALONG 
AND IMMEDIATELY NORTH OF INTERSTATE 80.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE 
PLAINE...MILLERSBURG...LADORA...LUZERNE...BLAIRSTOWN...VAN 
HORNE...PARNELL...WILLIAMSBURG...NEWHALL...NORWAY...WALFORD... 
OXFORD...KENT COUNTY PARK...TIFFIN...SWISHER...CEDAR RAPIDS... 
SHUEYVILLE...CORALVILLE...SANDY BEACH CAMP GROUND...SUGAR BOTTOM 
CAMP GROUND...UNIVERSITY OF IOWA...IOWA CITY...MARION...AND LAKE 
MACBRIDE STATE PARK.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 253.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4203 9230 4212 9137 4155 9137 4156 9230
TIME...MOT...LOC 2146Z 263DEG 50KT 4172 9231
WIND...HAIL 80MPH 1.00IN

$$

08
682 
WWUS53 KDVN 292200
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 PM CDT FRI JUN 29 2012

IAC011-095-103-113-292245-
/O.CON.KDVN.SV.W.0053.000000T0000Z-120629T2245Z/
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-
500 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN BENTON...IOWA...JOHNSON AND SOUTHERN LINN COUNTIES...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
OVER 80 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR GENOA BLUFF...OR 7 MILES SOUTHWEST OF 
MARENGO...MOVING EAST AT 55 MPH. SEEK SHELTER FROM THIS STORM!

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLE 
PLAINE...MILLERSBURG...LADORA...LUZERNE...BLAIRSTOWN...VAN 
HORNE...PARNELL...WILLIAMSBURG...NEWHALL...NORWAY...WALFORD... 
OXFORD...KENT COUNTY PARK...TIFFIN...SWISHER...CEDAR RAPIDS... 
SHUEYVILLE...CORALVILLE...SANDY BEACH CAMP GROUND...SUGAR BOTTOM 
CAMP GROUND...UNIVERSITY OF IOWA...IOWA CITY...MARION...AND LAKE 
MACBRIDE STATE PARK.

THE INTERSTATE 80 CORRIDOR AND AREAS IMMEDIATELY NORTH ARE AT THE 
HIGHEST RISK FOR VERY DAMAGING WINDS.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 253.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4203 9230 4212 9137 4155 9137 4156 9230
TIME...MOT...LOC 2158Z 263DEG 50KT 4172 9208
WIND...HAIL 80MPH 1.00IN

$$

08
267 
WWUS53 KDVN 292212
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT FRI JUN 29 2012

IAC011-095-103-113-292245-
/O.CON.KDVN.SV.W.0053.000000T0000Z-120629T2245Z/
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-
512 PM CDT FRI JUN 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN BENTON...IOWA...JOHNSON AND SOUTHERN LINN COUNTIES...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
APPROXIMATELY NEAR CONROY...OR 8 MILES SOUTHEAST OF MARENGO...MOVING 
EAST AT 55 MPH. SEEK SHELTER FROM THIS STORM!

AREAS ALONG AND IMMEDIATELY NORTH OF THE INTERSTATE 80 CORRIDOR ARE 
AT THE GREATEST RISK FOR VERY DAMAGING WINDS. THE DAMAGING WINDS MAY 
LAST FOR UP TO 10 MINUTES.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HOMESTEAD...AMANA...EAST AMANA...ATKINS...WALFORD...OXFORD... 
WINDHAM...FAIRFAX...PALO...KENT COUNTY PARK...CEDAR RAPIDS MUNICIPAL 
AIRPORT...TIFFIN...SWISHER...CEDAR RAPIDS...SHUEYVILLE... 
CORALVILLE...SANDY BEACH CAMP GROUND...SUGAR BOTTOM CAMP 
GROUND...IOWA CITY...LAKE MACBRIDE STATE PARK...PALISADES-KEPLER 
SATE PARK.
 
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 253.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A VERY DANGEROUS STORM CAPABLE OF BLOWING DOWN TREES AND
POWER POLES. MOVE INDOORS TO A SUBSTANTIAL SHELTER SUCH AS A BASEMENT
OR INTERIOR ROOM OR HALLWAY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4203 9230 4212 9137 4155 9137 4156 9230
TIME...MOT...LOC 2208Z 263DEG 50KT 4172 9189
WIND...HAIL 80MPH 1.00IN

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:09 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 29, 3:09 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI JUN 29 2012

.SYNOPSIS...
12Z UA ANALYSIS HAD AN IMPLIED 850MB WARM FRONT RUNNING FROM
NORTHERN NEBRASKA INTO NORTHEAST MISSOURI. MOISTURE WAS POOLING
NORTH OF THIS BOUNDARY ACROSS IOWA AND ILLINOIS WITH DEW POINTS IN
THE MID TEENS TO LOWER 20S. SATELLITE IMAGERY THROUGH EARLY
AFTERNOON HAS THE MORNING CONVECTION WELL EAST OF THE AREA WITH
NEW CONVECTION DEVELOPING AS A RESULT OF AN MCV IN WESTERN IOWA.
TRENDS IN SATELLITE/RADAR THE PAST FEW HOURS SHOWS CONVECTION
SLOWLY GETTING STRONGER.

18Z SFC ANALYSIS IS EXTREMELY NOISY WITH NUMEROUS MESOSCALE
FEATURES. A WAKE LOW WAS NEAR KRFD WITH A MESO LOW OVER THE
NORTHWEST PARTS OF THE KDSM METRO AREA. OUTFLOW BOUNDARIES WERE
ACROSS THE SOUTHERN CWFA WITH ANOTHER WEAK BOUNDARY MOVING SOUTH
FROM THE KDSM LOW TO NEAR KTVK. DEW POINTS WERE GENERALLY IN THE
60S WITH POCKETS OF 70 DEW POINTS IN WESTERN IOWA AND ALONG THE
OUTFLOW BOUNDARY IN THE SOUTHERN CWFA.

&&

.SHORT TERM...TONIGHT AND SATURDAY
NONLINEAR PROCESSES ARE DOMINATING THE SENSIBLE WX. AS SUCH
ANALYSIS OF TRENDS AND CONCEPTUAL MODELS WERE USED HEAVILY FOR THE
IMMEDIATE TERM. INPUT FROM RAP MODEL TRENDS USING THE MCS AND
LIFT TOOLS HELPED A LITTLE TOO.

TRENDS FROM THE RAP MODEL SUGGEST CONVECTION WILL CONTINUE TO
DEVELOP AND STRENGTHEN ACROSS SOUTHERN IOWA THE NEXT SEVERAL
HOURS. MCS TOOL SUGGESTS THE COLLISION OF THE OUTFLOW BOUNDARY WITH
THE APPROACHING BOUNDARY FROM THE MESO LOW WILL INITIATE
CONVECTION THAT MOVES INTO THE CWFA LATE THIS AFTERNOON. SAID
CONVECTION SHOULD EVOLVE INTO A LINEAR MCS THAT MOVES EAST AND
SOUTH DURING THE EVENING HOURS.

THE POTENTIAL ENERGY BUILT UP IN THE CLEAR AREAS ACROSS SOUTHERN
IOWA SHOULD ALLOW THE STORMS TO BECOME QUITE STRONG. SEVERE STORMS
MAY BE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH THE NEW
CONVECTION. TRENDS OVER THE NEXT FEW HOURS WILL BE THE KEY TO WHAT
HAPPENS.

LATER TONIGHT...THE MCS AND LIFT TOOLS ARE SUGGESTING YET ANOTHER
MCS WILL DEVELOP OUT WEST AND MOVE INTO THE AREA. EFFECTIVE
BOUNDARIES LEFT OVER FROM THE EARLIER CONVECTION SHOULD DICTATE
WHERE THIS CONVECTION GOES. REGARDLESS...THIS CONVECTION SHOULD
BE ANOTHER LINEAR MCS. IF THIS MCS CAN BECOME SURFACE BASED...THE
DIFFERENTIAL THETA E SUGGESTED IN THE MODELS WOULD SUPPORT SEVERE
STORMS WITH WIND...POSSIBLY EXTREME...BEING THE PRIMARY THREAT.

THIS SECOND MCS SHOULD BE IN A DECAYING MODE OR EXITING THE CWFA
SATURDAY MORNING. COLD POOLS LEFT OVER FROM THIS MCS ALONG WITH
OUTFLOW BOUNDARIES WOULD THEN PROVIDE THE FOCUS FOR NEW CONVECTION
SATURDAY AFTERNOON.

AS FOR THE HEAT HEADLINES...THE OUTFLOW BOUNDARY FROM CONVECTION
THIS MORNING HAS HELPED HOLD DOWN TEMPERATURES SOMEWHAT ACROSS THE
SOUTH. FOR NOW WILL CONTINUE WITH THE CURRENT HEADLINES BUT
CONVECTION LATE THIS AFTERNOON/EVENING MAY RESULT IN THE HEAT
ADVISORY BEING CANCELLED FOR MOST IF NOT ALL OF THE AREA.   ..08..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
ABOVE NORMAL TEMPERATURES TO CONTINUE AND HUMID WITH A CHANCE OF
THUNDERSTORMS INTO MONDAY.

OVERVIEW...CONCERNS OF NON-LINEAR CONVECTION AND OUTFLOW BOUNDARIES
AS HAVE OCCURRED TODAY AND DISCUSSED YESTERDAY TO REMAIN A MAJOR
CHALLENGE INTO MONDAY.

INITIALIZATION ADEQUATE WITH VERIFICATION SUGGESTING AN OVERWEIGHT OF
GFS AND NAM-WRF.  CONVECTION THIS PM AND TONIGHT WILL IMPACT NEXT
ROUND OF CONVECTION TOMORROW NIGHT INTO SUNDAY AS WELL AS
TEMPERATURES...JUST LIKE TODAY.  AGAIN...TIMING AND LOCATION OF
PRECIPITATION WILL BE HARD TO CLARIFY BEYOND 6-12 HOURS AHEAD DUE TO
NON-LINEAR NATURE AND OUTFLOW BOUNDARIES IMPACTING SUBSEQUENT
CONVECTION EVENTS. HIGH TO EXTREME STABILITY IS STILL INDICATED INTO
MONDAY WITH MUCAPES OF 2500 TO 4000+ J/KG...MAX DIFFERENTIAL THETA_E
OF 30C...POSSIBLY MORE AND WBZ 12-14K AGL SUPPORTIVE OF RISK OF
DAMAGING TO VERY DAMAGING STRAIGHT LINE WINDS. THE NEXT COUPLE OF
DAYS MAY SEE REPORTS OF 80+ MPH WINDS NEAR OR IN OUR FORECAST AREA
DUE TO THIS HIGH TO EXTREME INSTABILITY. THIS HAS NOW OCCURRED TODAY
WITH OUR CONVECTION THIS MORNING NOW MOVING EAST INTO NORTHERN
INDIANA AS A BOWING SYSTEM AND IS BECOMING A DERECHO WITH FORT WAYNE
AIRPORT REPORTING MEASURED WIND GUSTS OF 79 KTS...OR 91 MPH.
TEMPERATURES TO STAY ABOVE NORMAL BY 5 TO 10 DEGREES THROUGH NEXT
WEEK.

SATURDAY NIGHT THROUGH SUNDAY...UPPED POPS WITH ANOTHER ROUND OF
CONVECTION SUGGESTED...MAINLY FOR SOUTH 1/2 OF AREA.  KEY WILL BE
STRENGTH OF OUTFLOW FROM MCS TONIGHT INTO SATURDAY.  NORTH SECTIONS
SHOULD STAY NORTH OF OF COOL POOL OUTFLOW AND SUPPORTIVE OF HIGHS 90
DEGREES AND POSSIBLY ONLY MID 80S FOR LATER SHIFTS ON SUNDAY.
MINS SATURDAY NIGHT MOSTLY 70 TO 75 DEGREES WITH UPPER 60S POSSIBLE
IN HEAVIEST RAINFALL AREAS.  HIGH PW/S OF OVER 1.5 UP TO 2 INCHES AND
WEAKER STEERING CONTINUE TO SUPPORT LOCALLY HEAVY RAINFALL OF 2 PLUS
INCHES FOR LATER SHIFTS TO MONITOR AND POSSIBLY 3+ INCHES WITH
TRAINING OF STORMS AND POSSIBLE T-BONE OF WARM ADVECTION WING OF
STORMS AHEAD OF A MAIN BOWING LINE. IF WE GET GOOD LATE PM HEATING
THEN CONCERN REMAINS OF A DECENT AREA OF STRONG WINDS WITH A BOWING
SEGMENT AS MENTIONED ABOVE EARLIER DUE TO HIGH/EXTREME INSTABILITY.
HEAT INDICES IN SOUTHERN SECTIONS MAY PUSH UPPER 90S TO AROUND 100
DEGREES SUNDAY AFTERNOON.

SUNDAY NIGHT AND MONDAY...HAVE LOW CHANCE POPS ATTM...POOR CONFIDENCE
HERE DUE TO EVIDENCE OF WARM FRONT TO PUSH NORTH AND ENOUGH UPPER
SUPPORT FOR ANOTHER MCS THAT SOLUTIONS OFTEN POORLY CAPTURE.  LATER
SHIFTS MAY NEED TO AGAIN UP POPS AND ADJUST HI TEMPERATURES DOWN AS
THE CASE THE PREVIOUS 3 DAYS.

MONDAY NIGHT THROUGH FRIDAY...AREA TO REMAIN ON THE EDGE OF OUR
NORMAL MID SUMMER "RING OF FIRE" WITH STRONG UPPER LEVEL RIDING. KEPT
MOSTLY DRY BUT A LOW RISK OF CONVECTION REMAINS THAT MAY PROPAGATE
OR FIRE FOR LATER SHIFTS TO RECONSIDER. MODERATE TO HIGH INSTABILITY
CONTINUE TO SUPPORT A SEVERE STORM POTENTIAL WITH ANY STORMS WITH
AGAIN STRONG STRAIGHT LINE WINDS DUE TO HIGH INSTABILITY. HI
TEMPERATURES MOSTLY 90 TO 95 DEGREES WITH SOME UPPER 90S POSSIBLE IN
SOUTH AND LOWS MOSTLY 70 TO 75 DEGREES AND AFTERNOON HEAT INDICES 95
TO 100 DEGREES SUGGESTED FOR A FEW TO SEVERAL HOURS. EVIDENCE OF A
BREAK IN THE HEAT TO DEVELOP BY THE FOLLOWING WEEKEND.

NICHOLS

&&

.AVIATION... /ISSUED 1228 PM CDT FRI JUN 29 2012/

OUTFLOW BOUNDARIES FROM TSRA SHOULD ARRIVE AT KBRL SHORTLY WITH
GUSTY WINDS. OTHER THAN CHANGEABLE WINDS VFR WX SHOULD BE SEEN
THROUGH 00Z/30. MORE TSRA ARE EXPECTED TO DVLP IN CENTRAL IOWA AND
MOVE EAST TO ILLINOIS 21Z/29 TO 03Z/30 CAUSING MVFR CONDITIONS.
POTENTIAL FOR BRIEF IFR CONDITIONS WITH A SEVERE TSRA. VFR
CONDITIONS ARE EXPECTED TO CONTINUE AFT 00Z/30 WITH ANOTHER ROUND
OF TSRA...POSSIBLY SEVERE...AFT 06Z/30.       ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-KEOKUK-LEE-LOUISA-MUSCATINE-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 7 AM CDT SATURDAY FOR CLARK-SCOTLAND.

&&

08/NICHOLS
Hazardous weather outlook, Jun 29, 11:28 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 AM CDT FRI JUN 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1128 AM CDT FRI JUN 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR MUCH OF THE OUTLOOK AREA. DUE TO THE EXTREMELY UNSTABLE
AIRMASS ANY STORMS COULD PRODUCE DAMAGING WINDS OF AT LEAST 70 MPH
AND GOLF BALL SIZE HAIL OR LARGER. TORRENTIAL RAINS OF SEVERAL
INCHES ARE POSSIBLE ESPECIALLY IF STORMS TRAIN OVER THE SAME AREA.

A HEAT ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING FOR
LOCATIONS SOUTH OF INTERSTATE 80. HEAT INDEX VALUES WILL RANGE FROM
100 TO 110. HEAT ADVISORYS MAY NEED TO BE ISSUED FOR THIS WEEKEND
FOR DANGEROUS HEAT AND HUMIDITY FOR AT LEAST A PORTION OF THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH MONDAY...THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD AS A WEAK FRONT LINGERS OVER THE AREA. SOME THUNDERSTORMS MAY
BE SEVERE...ESPECIALLY IN THE LATE NIGHT HOURS SATURDAY NIGHT. THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND...WITH A
SECONDARY LESSER POTENTIAL FOR LARGE HAIL AND LOCALLY HEAVY
RAINFALL.

HEAT INDEX READINGS MAY EXCEED 100 SATURDAY AND SUNDAY AFTERNOON AND
EVENING...ESPECIALLY SOUTH OF INTERSTATE 80.  HOT AND SOMEWHAT HUMID
CONDITIONS WILL CONTINUE INTO NEXT WEEK...WITH HEAT INDEX READINGS
ABOVE 100 POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 29, 3:15 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT FRI JUN 29 2012

IAZ040-041-051-052-063-064-076-077-087-098-292115-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-VAN BUREN-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...KEOSAUQUA.
315 PM CDT FRI JUN 29 2012

...THUNDERSTORMS BEGINNING TO DEVELOP...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING IN CENTRAL IOWA. RADAR INDICATED THESE
STORMS WERE MOVING EAST AT ABOUT 30 MPH.

THE HIGH HEAT AND HUMIDITY ACROSS CENTRAL IOWA IS EXPECTED TO
RESULT IN THESE STORMS BECOMING STRONGER THROUGH 4:30 PM.

AREAS WEST OF A LINE FROM MANCHESTER TO KEOSAUQUA SHOULD PREPARE
FOR THUNDERSTORMS THAT MAY PRODUCE SMALL HAIL...AND WINDS GUSTING
UP TO 45 MPH.
Special weather statement, Jun 29, 4:16 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT FRI JUN 29 2012

IAZ063-064-076-077-292215-
IOWA-JOHNSON-KEOKUK-WASHINGTON-
416 PM CDT FRI JUN 29 2012

...VERY STRONG THUNDERSTORM APPROACHING...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 41 MILES WEST OF VICTOR...OR 48 MILES WEST OF
SIGOURNEY...MOVING EAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF KESWICK AROUND 500 PM CDT...
  MILLERSBURG AROUND 505 PM CDT...
  NORTH ENGLISH AND 7 MILES NORTH OF SOUTH ENGLISH AROUND 510 PM
  CDT...
  PARNELL...6 MILES NORTH OF KINROSS...8 MILES SOUTH OF WILLIAMSBURG
  AND 9 MILES NORTHWEST OF WELLMAN AROUND 515 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 60 MPH...HEAVY RAIN...IS
EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4151 9241 4152 9230 4177 9230 4181 9184
      4138 9184 4144 9242 4151 9242
TIME...MOT...LOC 2115Z 273DEG 45KT 4159 9298

08
Special weather statement, Jun 29, 4:18 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT FRI JUN 29 2012

IAZ051-052-063-064-292215-
LINN IA-JOHNSON IA-IOWA IA-BENTON IA-
418 PM CDT FRI JUN 29 2012

...THUNDERSTORMS OVER BENTON AND LINN COUNTIES...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS DEVELOPING OVER BENTON AND LINN COUNTIES. THESE STORMS
WERE GENERALLY MOVING EAST NORTHEAST AROUND 40 MPH.

BRIEF HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING UP TO 45 MPH WILL
BE POSSIBLE FROM THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4230 9230 4229 9136 4186 9138 4186 9230

08

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:16 PM CDTSpecial Weather StatementDVNIowa59 min
Jun 29, 4:18 PM CDTSpecial Weather StatementDVNBenton, Linn57 min
Jun 29, 5:24 PM CDTSevere Thunderstorm WarningDVNBenton, Cedar, Iowa, Johnson, Jones, Linn66 min
Jun 29, 6:01 PM CDTSpecial Weather StatementDVNJackson59 min
Jun 29, 6:11 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson64 min
Jun 29, 6:27 PM CDTSpecial Weather StatementDVNScott63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.